Virginia, 2019

Damaging Winds in Virginia, September 11, 2019

September 11, 2019 · NWS LWX · 29 events in 13 counties and zones

In the afternoon hours of September 11th, a weak upper level trough approached the region from the Ohio Valley. This coupled with abundant surface heating led to the development of showers and thunderstorms by the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

In the afternoon hours of September 11th, a weak upper level trough approached the region from the Ohio Valley. This coupled with abundant surface heating led to the development of showers and thunderstorms by the afternoon and evening hours. |With ample instability and modest shear, some thunderstorms became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 11, 9:30 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 11, 9:30 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1030 AM EDT Wed Sep 11 2019

.SYNOPSIS...
A weak warm front will cross the region this morning as high
pressure builds over the southeastern United States. A backdoor
cold front will drop southward out of Pennsylvania Thursday,
stall across central Virginia Friday, then return north as a
warm front Saturday. Another front moving in from the northwest
will stall in the area Sunday before it also lifts north by
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Visible satellite imagery shows the low cloud deck from earlier
this morning quickly eroding, with the last of the low clouds
now confined to far northeastern Maryland. Expect all areas to
clear out over the next hour, with ample sunshine through the
remainder of the morning and into the early afternoon hours. 12z
sounding shows an 850 hPa temperature of 19C, with 850 temps
expected to approach 20C later this afternoon. Given ample
sunshine and warm temperatures aloft, temperatures today are
expected to max out in the low to mid 90s. When coupled with
dewpoints in the upper 60s to near 70, heat index values will
reach near 100 along the I-95 corridor.

By later this afternoon, a weak shortwave will approach from the
Ohio Valley. Ascent in advance of the feature, along with strong
surface heating will encourage the development of thunderstorms
later this afternoon. Storms are expected to fire along a lee
trough located in the general vicinity of the Blue Ridge around
4 PM, then progress southeastward during the early evening
hours. Currently it appears as though the highest chances for
storms along the urban corridor will be between 5 and 7 PM.
Although a thunderstorm can't be ruled out anywhere in the CWA,
CAM guidance has focused in on areas along and east of the Blue
Ridge. This is reflected in the POP grids, but chances for
isolated storms are still maintained over the entire area.

Model soundings show around 2000 J/kg of MLCAPE by peak heating,
with around 20 knots of flow through much of the troposphere.
Given the modest values of shear, multicell clusters are
expected to be the predominant storm mode, with a storm motion
off to the ESE at 15-20 knots. This morning's modified sounding
as well as model soundings show a well-mixed sub-cloud layer
with 1300-1400 J/kg of DCAPE, suggesting that strong downdrafts
will be the primary threat with any storms that form. As a
result, the entire area is under a marginal threat for severe
thunderstorms from SPC, with damaging winds as the driving
factor.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Scattered convection is possible again Thursday afternoon and
evening as backdoor front approaches. Actual cdfnt is not
expected to cross the area until late Thu night, but outflow
from convection to the north could trigger new convection in hot
unstable air mass.

Backdoor front will get hung up against the Appalachians Fri
night. Anticipate overcast skies Fri with showers possible.
Expect temperatures on Fri to be as much as 15F degs cooler than
Thursday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Front stalled to the south is progged by most guidance to move
back northward during the day Saturday, allowing temperatures to
warm back up again with some sun returning. However, with the
boundary in the vicinity and increased instability, a risk of
showers and t-storms will also be present. Another front moving
in from the northwest is then expected to stall in the region
Saturday night into Sunday, before it too lifts northward by
Monday. Timing on its stall and return northward is a bit more
uncertain, making Sunday's forecast for temps in particular a
bit tricky. Monday is more certain to be warm. Risk of precip
may linger Sunday with the new front stalled in the area, but
should decline Monday. By Tuesday, guidance varies
significantly, with some models holding the ridge from the south
in place, while others drop another front into the region.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Scattered t-storms expected today mainly between 19Z-23Z and
have added VCTS to every TAF. Scattered convection possible
again Thu. MVFR cigs likely Fri on cool side of bdry.

Low clouds are possible early Saturday and again Saturday
night/early Sunday as fronts stall in the vicinity, but
uncertainty is high. Otherwise, main concern will be for spotty
showers and t-storms, mainly during the afternoon and evening
hours.

&&

.MARINE...
T-storms this afternoon may pose a risk of strong wind gusts
and SMWs may be required. Likely SCA conditions Thu night and
Fri due to strong onshore flow.

Winds most likely stay sub-SCA, though repeated frontal passages
will result in brief intervals when SCA gusts could occur on the
waters both Saturday and Sunday. Uncertainty in this potential
is very high.

&&

.TIDES/COASTAL FLOODING...
Water levels remain a half to three quarters of a foot above
astronomical normals. At this time, no inundation is anticipated
today or on Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...KJP
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, Sep 11, 4:04 AM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
504 AM EDT Wed Sep 11 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-120915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
504 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-120915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
504 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
September 11, 1:50 PM EST
Where
Shenandoah County, 0.88 mi NW of St Luke
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.910, -78.590

A tree was blown down on Saint Luke Road near Wisman Road.

Thunderstorm Wind, Frederick

When
September 11, 1:58 PM EST
Where
Frederick County, 2.14 mi E of Gore
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -78.310

A tree was blown down on Stony Hill Road near Northwestern Turnpike.

Thunderstorm Wind, Culpeper

When
September 11, 1:59 PM EST
Where
Culpeper County, 0.69 mi N of Norman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.530, -78.070

A tree was blown down in the 12500 block of Scotts Mill Road.

Thunderstorm Wind, Frederick

When
September 11, 2:01 PM EST
Where
Frederick County, 0.54 mi E of Freyco
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
39.230, -78.090

Multiple trees were blown down on Jordan Springs Road in the Stephens area. Multiple trees were also reported down on Stephenson Road.

Thunderstorm Wind, Fauquier

When
September 11, 2:01 PM EST
Where
Fauquier County, 19.2 mi WSW of Bull Run
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.680, -77.780

Five to six inch in diameter tree limbs were blown down on the Lord Fairfax Community College campus.

Thunderstorm Wind, Augusta

When
September 11, 2:17 PM EST
Where
Augusta County, 0.54 mi W of Mt Solon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.350, -79.090

Multiple trees were blown down in the Mount Solon area. Large tree branches were blown down on Emmanuel Church Road. A tree was also blown down near the 500 block of Towers Road. Another tree was blown down near Staunton and Weyers Cave.

Thunderstorm Wind, Clarke

When
September 11, 2:25 PM EST
Where
Clarke County, 4.18 mi S of Millwood
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -78.040

A tree was blown down on Manor Road in the area of Ridgewood Lane.

Thunderstorm Wind, Fauquier

When
September 11, 2:33 PM EST
Where
Fauquier County, 3.45 mi N of Markham
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.950, -78.000

A tree was blown down in the 2200 block of Leeds Manor Road.

Thunderstorm Wind, Warren

When
September 11, 2:35 PM EST
Where
Warren County, 0.69 mi N of Karo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.880, -78.250

A tree was blown down on Stonewall Jackson Road near Rocky Lane.

Thunderstorm Wind, Fauquier

When
September 11, 2:42 PM EST
Where
Fauquier County, 1.48 mi NNW of Delaplane
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.940, -77.930

A tree was blown down in the 10200 block of Pleasant Vale Road.

Thunderstorm Wind, Rappahannock

When
September 11, 2:49 PM EST
Where
Rappahannock County, 1.75 mi NE of Flint Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.790, -78.100

Multiple trees were blown down on Zachary Taylor Highway in the Flint Hill area. A tree was also reported down on Hittles Mill Road.

Thunderstorm Wind, Rappahannock

When
September 11, 2:56 PM EST
Where
Rappahannock County, 2.97 mi NNE of Beu Venue
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.760, -78.060

Multiple trees were blown down on parts of Crest Hill Road.

Thunderstorm Wind, Fauquier

When
September 11, 3:07 PM EST
Where
Fauquier County, 2.07 mi S of Ada
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.800, -77.920

A tree was blown down in the 5700 block of Wilson Road.

Thunderstorm Wind, Fauquier

When
September 11, 3:20 PM EST
Where
Fauquier County, 2.14 mi SSW of Orlean
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.720, -77.960

A tree was blown down on Citation Drive near Bears Den Road.

Thunderstorm Wind, Fauquier

When
September 11, 3:29 PM EST
Where
Fauquier County, 1.08 mi W of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.720, -77.800

Multiple trees were blown down in the area of Courthouse Road and Elk Run Road.

Thunderstorm Wind, Rappahannock

When
September 11, 3:29 PM EST
Where
Rappahannock County, 0.88 mi SE of Laurel Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.640, -78.090

Multiple trees were blown down on Laurel Mills Road.

Thunderstorm Wind, Fauquier

When
September 11, 3:29 PM EST
Where
Fauquier County, 2.13 mi NW of Opal
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.640, -77.830

A tree was blown down in the 6700 block of Beach Road. Another tree was blown down on Opal Road near Sir Topas Drive.

Thunderstorm Wind, Culpeper

When
September 11, 3:45 PM EST
Where
Culpeper County, 0.54 mi W of Boston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.530, -78.140

A tree was blown down on Slate Mills Road near Sperryville Pike. Another tree was reported down in the 12200 block of Yeawood Drive.

Thunderstorm Wind, Fauquier

When
September 11, 3:50 PM EST
Where
Fauquier County, 2.56 mi ESE of Auburn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.680, -77.660

A tree was blown down in the 8800 block of Old Dumfries Road.

Thunderstorm Wind, Albemarle

When
September 11, 4:05 PM EST
Where
Albemarle County, 0.69 mi N of Crozet
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.080, -78.700

A tree was blown down on Crozet Avenue near Ballard Drive. A tree was also blown down in the 2000 block of Lakeside Drive.

Thunderstorm Wind, Madison

When
September 11, 4:14 PM EST
Where
Madison County, 1.48 mi NNW of Brightwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.440, -78.210

A tree was blown down on Tennant Church Road near Mill Hill Road.

Thunderstorm Wind, Madison

When
September 11, 4:15 PM EST
Where
Madison County, 0.88 mi NW of Leon
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.460, -78.160

Multiple trees were blown down in the area of West Hoover Road and Ridgeview Road.

Thunderstorm Wind, Albemarle

When
September 11, 4:19 PM EST
Where
Albemarle County, 1.48 mi NNE of Advance Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.200, -78.440

Trees were blown down in the area of the 6100 block of Advance Mills Road.

Thunderstorm Wind, Albemarle

When
September 11, 4:24 PM EST
Where
Albemarle County, 2.8 mi ESE of Advance Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.170, -78.400

A tree was blown down in the 4900 block of Seminole Trail. Trees and power lines were also blown down in the 5000 block of Watts Passage Road.

Thunderstorm Wind, Albemarle

When
September 11, 4:29 PM EST
Where
Albemarle County, 3.34 mi ENE of Red Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.980, -78.560

A tree was reported down on Dudley Mountain Road near Poplar Drive.

Thunderstorm Wind, Albemarle

When
September 11, 4:30 PM EST
Where
Albemarle County, 2.28 mi ENE of Advance Mills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.190, -78.410

A tree was blown down in the 2600 block of Frays Mill Road.

Thunderstorm Wind, Nelson

When
September 11, 4:41 PM EST
Where
Nelson County, 2.14 mi NNW of Faber
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.860, -78.760

A tree was blown down on Perkins Hollow Lane near Hickory Creek Road.

Thunderstorm Wind, Stafford

When
September 11, 4:43 PM EST
Where
Stafford County, 0.69 mi N of Mt Joy Store
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.490, -77.380

A tree was blown down on Telegraph Road near Den Rich Road.

Thunderstorm Wind, Orange

When
September 11, 4:48 PM EST
Where
Orange County, 0.88 mi NW of Madison Run
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.210, -78.140

A tree was blown down in the 14200 block of James Madison Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855094, 855095, 855112, 855096, 855125, 855097, 855098, 855099, 855100, 855101, 855102, 855103, 855104, 855105, 855106, 855107, 855109, 855110, 855111, 855113, 855114, 855115, 855116, 855117, 855119, 855121, 855122, 855123, 855124.